Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 150, NWS Dodge City, KS

May 26, 2007Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 26, 2007, 7:30 PM CDT for Pratt County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2007, 7:30 PM CDT (00:30 UTC)
Expired
May 26, 2007, 8:15 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Pratt County, KS

The radar

The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:30 PM CDTHAIL 0.752 N Pratt, KSWEAK ROTATION
May 26, 8:10 PM CDTHAIL 0.88Pratt, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 270030
SVRDDC
KSC151-270115-
/O.NEW.KDDC.SV.W.0150.070527T0030Z-070527T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT SAT MAY 26 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRATT COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 815 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED NEAR IUKA...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IUKA...
  PRATT...
  PRESTON...
  COATS...
  CAIRO...
  RURAL RESIDENCES OF PRATT COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS POSSIBLE. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3779 9850 3780 9899 3750 9897 3749 9848

$$

BURKE
1 follow-up statement
000 
WWUS53 KDDC 270045
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT SAT MAY 26 2007

KSC151-270115-
/O.CON.KDDC.SV.W.0150.000000T0000Z-070527T0115Z/
PRATT KS-
744 PM CDT SAT MAY 26 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR PRATT COUNTY...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...DESTRUCTIVE WINDS IN EXCESS OF 70 MPH...AND TORRENTIAL RAIN.  
THIS STORM WAS LOCATED 3 MILES NORTHEAST OF PRATT...DRIFTING EAST AT 
10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PRATT...
  PRESTON...
  CAIRO...
  RURAL RESIDENCES OF PRATT COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS 
PASSED.  NEVER DRIVE INTO WATER OVER A ROADWAY...TURN BACK INSTEAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS POSSIBLE. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3779 9850 3780 9899 3750 9897 3749 9848

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:32 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, May 26, 2:32 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
232 PM CDT SAT MAY 26 2007

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE FOR THE FIRST 60 HOURS WILL BE
CONVECTIVE LOCATION AND TIMING.

UPPER ANALYSIS SHOWED A STRONG SHORTWAVE TROUGH MOVING ACROSS THE
NORTHERN PLAINS EMBEDDED WITHIN THE POLAR WESTERLIES. ANOTHER
WEAKER WAVE WAS EVIDENT MORE SO ON WV IMAGERY THAN ON UPPER AIR
CHARTS AND WAS OVER NORTHERN NV/SOUTHERN ID AT 12Z. AN ELONGATED
500MB COLD TROUGH EXTENDED FROM NEAR THE NORTHERN PLAINS SHORTWAVE
SOUTH ALONG THE ROCKIES AND THIS AREA IS CHARACTERIZED BY RATHER
WEAK WINDS ALOFT. A BROAD, WEAK WAVE WAS ALSO EVIDENT OVER TEXAS
WITH PLENTY OF MOISTURE EVIDENT FROM THE MID TROPOSPHERE CLEAR TO
THE GROUND AHEAD AND NORTHEAST OF IT. AT THE SURFACE, A COLD FRONT
IN ASSOCIATION WITH THE NORTHERN PLAINS WAVE WAS DRAPED FROM THE
MISSOURI VALLEY SOUTHWEST ACROSS NORTHWEST KANSAS AND INTO EASTERN
COLORADO. THIS BOUNDARY SHOWS UP WELL ON VISIBLE IMAGERY THIS
AFTERNOON.

AS STATED EARLIER, THE CHALLENGE WILL BE WHERE STORMS FORM AND HOW
LONG THEY WILL STICK AROUND THIS EVENING. THE BEST LOCATIONS FOR
INITIATION WILL BE ALONG THE FRONT AND IN THE MOIST, WEAKLY CAPPED
AIRMASS OVER CENTRAL KANSAS. IN ADDITION, A FEW STORMS MAY MOVE
IN FROM THE HIGHER TERRAIN FROM THE NORTHWEST LATER ON THIS
EVENING. GIVEN THE LACK OF DEEP LAYER SHEAR (<20KTS) WITH THE
LIGHTER WINDS BOTH AT THE SURFACE AND ALOFT, ORGANIZED SEVERE
WEATHER IS NOT ANTICIPATED. A FEW PULSE SEVERE STORMS ARE
POSSIBLE HOWEVER AS THE STORMS GO UP INITIALLY THIS AFTERNOON.

WITH THE LACK OF WIND SHEAR AND NO APPRECIABLE WARM ADVECTION TO
KEEP STORMS GOING INTO THE NIGHT, WILL INSERT A DIURNAL TREND TO
THE POPS. FEEL THAT MOST IF NOT ALL OF THE ACTIVITY SHOULD BE DONE
BY AROUND MIDNIGHT OR SO.

THE FRONT EITHER WASHES OUT OR DRIFTS SLOWLY NORTH TOMORROW AND
WILL NOT BE A MAJOR PLAYER IN THE FORECAST. THE BEST AREAS FOR
CONVECTION WILL BE ALONG THE HIGHER TERRAIN OF EASTERN COLORADO
AND FAR WESTERN KANSAS AS STRONG INSOLATION OVERCOMES THE CAP.
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED OVER MUCH OF MY CWA,
EXCEPT POSSIBLY THE NORTHWEST. THE WEAK WAVE OVER NORTHERN NEVADA
WILL MOVE EAST INTO THE CENTRAL HIGH PLAINS OF NORTHEAST
CO/NORTHWEST KS/SOUTHWEST NEB BY SUNDAY AFTERNOON, LOCALLY
ENHANCING THE UPPER FLOW FIELDS AND THEREBY CREATING SOME SEVERE
RISK (HAIL/WINDS) DURING THE AFTERNOON. OTHER STORMS WILL DEVELOP
FROM OKLAHOMA INTO CENTRAL KANSAS AGAIN TOMORROW IN THE SOUPY AIR.
ONCE AGAIN, THESE STORMS SHOULD BE DIURNALLY DRIVEN AND THE POP
GRIDS WILL REFLECT THIS WITH A DRY FORECAST AFTER MIDNIGHT SUNDAY
NIGHT.

CONFIDENCE IN CONVECTIVE LOCATION AND COVERAGE DECREASES ON
MONDAY WITH NO BOUNDARIES OR UPPER WAVES PRESENT TO IGNITE STORMS.
IF STORMS DO FORM, THEY WILL MOST LIKELY FIRE OVER THE HIGHER
TERRAIN OUT WEST OR IN THE SOUPY AIR TO MY SOUTH AND EAST. GIVEN
THE LOWER CONFIDENCE WILL KEEP THE SLGT CHC POPS FROM THE PREVIOUS
FCST GOING.

HIGH TEMPERATURES WILL BE PRIMARILY IN THE 80S WITH OVERNIGHT LOWS
IN THE 50S TO LOW 60S WHICH IS PRETTY CLOSE TO CLIMATOLOGICAL
AVERAGES THIS TIME OF YEAR.

LACY

DAYS 3-7...

MODELS ARE COMING INTO AGREEMENT WITH TIMING, POSITION AND STRENGTH
OF SYSTEM ON TUESDAY. TROF IS FORECAST TO DIG INTO THE UPPER
MIDWEST WITH ASSOCIATED SURFACE FRONT MOVING INTO NORTHWEST KANSAS
DURING THIS TIME. SEVERAL S/WVS ARE FORECAST TO ROTATE THROUGH THE
BASE OF THIS TROF INTO WESTERN KS BY 00Z WED. SURFACE LOW WILL
DEVELOP ACROSS SOUTHWESTERN KS AND MOVE SOUTH INTO THE OK/TX
PANHANDLES. THE SPEED OF EXACT LOCATION OF THIS LOW WILL BE KEY TO
SEVERE THUNDERSTORM CHANCES. FOR NOW, IT DOES LOOK POSSIBLE FOR A
FEW OF THESE STORMS TO BE SEVERE IN THE VICINITY OF THIS FRONTAL
SYSTEM TUESDAY EVENING. PRECIPITABLE WATER IS FORECAST TO BE IN
EXCESS OF 1.5 RESULTING IN MODERATE TO HEAVY RAIN WITH STORM AS
WELL. IF THIS SCENARIO PLAYS OUT AS EXPECTED, FLOODING WILL BE A
CONCERN ACROSS PORTIONS OF THE CWA WITH ALREADY SATURATED GROUND.
WILL HAVE TO WATCH CLOSELY AS ANOTHER FLOOD WATCH MAY BE NECESSARY
TUESDAY NIGHT. PRESENT FORECAST ALREADY HAS A MENTION OF HEAVY
RAINFALL. ONLY CHANCES DURING THIS PERIOD WILL BE TO INCREASE THE
POPS A BIT MORE. BY WEDNESDAY, HIGH PRESSURE WILL BEGIN TO DRY
THINGS OUT. MODELS CONTINUE TO SPEED UP THE FRONT AS IT MOVES ACROSS
WESTERN KANSAS. GIVEN EXACT TIMING IS STILL UNCERTAIN, WILL LOWER
POPS A BIT ON WEDNESDAY MORNING AND LEAVE IN 14 POPS DURING THE
AFTERNOON. DRIER WEATHER WILL PREVAIL WEDNESDAY EVENING INTO
SATURDAY.

H85 TEMPERATURES BEGIN TO COOL BEHIND THE FRONT TUESDAY. FURTHER
EAST, THE UPPER TEENS ARE LIKELY. AS THE FRONT MOVES ACROSS THE CWA,
COLD AIR ADVECTION INCREASES AND TEMPERATURES WILL FALL. BY
WEDNESDAY, H85 TEMPERATURES WILL ONLY BE IN THE LOWER TEENS EAST TO
THE MID TEENS WEST. WEDNESDAY SHOULD BE THE COOLEST DAY WITH
READINGS INTO THE 70S. FLOW ONCE AGAIN FAVORS A WARMING TREND BY
THURSDAY. WARM AIR ADVECTION INCREASES AND A LEE TROF DEVELOPS.
TEMPERATURES WILL RETURN TO THE UPPER 80S TO AROUND 90 BY THE
WEEKEND.

&&

.AVIATION...

DISCUSSION FOR 18Z TAFS.

CLOUDS ARE BOUNCING FROM VFR TO MVFR THIS AFTERNOON. PRESENT
SATELLITE TRENDS WOULD SUGGEST THAT THIS WILL CONTINUE WELL INTO THE
LATE AFTERNOON. ALSO SEE SOME CU DEVELOPING ACROSS THE CO BORDER.
ANTICIPATE SOME THUNDERSTORMS AROUND SOUTHWEST KANSAS THIS
EVENING. FOR NOW, HAVE DECIDED TO KEEP VCTS WITH CU IN THE TAFS AS
DETERMINING AS COVERAGE IS NOT EXPECTED TO BE WIDESPREAD. BY THIS
EVENING, CONDITIONS WILL BE VFR, WITH THE EXCEPTION OF ANY
THUNDERSTORM ACTIVITY. SHOULD SEE PLENTY OF LOW LEVEL MOISTURE
AROUND THE AREA TONIGHT. SOUNDINGS AND TIME HEIGHT SECTIONS BRING
BACK MVFR TO IFR CONDITIONS BY MORNING. THIS LOOKS REASONABLE GIVE
ANTICIPATED STRATUS DECK/LOWER VISIBILITIES BY EARLY MORNING. HAVE
LOWERED DECKS AND VISIBILITIES THROUGH 14Z. CLOUDS SHOULD BEGIN TO
SCT BY 15Z SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  80  60  83 /  30  20  30  20
GCK  54  82  60  84 /  30  30  30  20
EHA  56  84  58  88 /  20  30  30  20
LBL  56  83  60  85 /  30  30  30  20
HYS  58  79  59  83 /  40  20  20  10
P28  61  79  61  83 /  40  30  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN27/30/30
Hazardous weather outlook, May 26, 4:00 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT SAT MAY 26 2007

KSZ030-031-043>046-061>066-074>081-084>090-271000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
400 PM CDT SAT MAY 26 2007 /300 PM MDT SAT MAY 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS PORTIONS OF SOUTHWEST, WEST CENTRAL, AND SOUTH CENTRAL
KANSAS. DUE TO A LACK OF WIND SHEAR, ORGANIZED SEVERE STORMS ARE NOT
EXPECTED. AN ISOLATED PULSE SEVERE STORM IS POSSIBLE LATE THIS
AFTERNOON WHEN THE STORMS DEVELOP INITIALLY AND WOULD BE CAPABLE OF
PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL AGAIN DEVELOP SUNDAY AFTERNOON. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME SMALL HAIL AND WIND
GUSTS TO 50 MPH WILL BE POSSIBLE.

THE CHANCE FOR WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO
MONDAY...WITH MORE ACTIVITY EXPECTED LATE TUESDAY AS AN UPPER
LEVEL SYSTEM COMES OUT INTO THE PLAINS. EXACT SEVERITY IS
UNCERTAIN AT THIS POINT...BUT HEAVY RAINFALL COULD BE A PROBLEM
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:11 PM CDTFlash Flood WarningDDCPratt3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.